Article quick-view

Chloroquine or Hydroxychloroquine for COVID-19: Is Cardiotoxicity a Concern?

ABSTRACT

The SARS-Cov-2 viral pandemic causing COVID-19 disease begs for rapid and innovative treatments. In addition to flu-like respiratory symptoms, acute cardiac manifestations include cardiac injury, shock and arrhythmia. Several pharmacological therapies have been suggested including repurposing of existing drugs such as chloroquine and hydroxychloroquine, sometimes co-administered with azithromycin. Chloroquine and hydroxychloroquine were developed in the World War II era for treatment and prophylaxis of malaria, long before modern drug safety surveillance programs. Clinically they can prolong the QT interval to potentially initiate ventricular arrhythmias including torsades de pointes, and also cause QRS widening. Chloroquine interacts with multiple cardiac ion channels including the hERG potassium channel that is essential for normal electrical activity in the heart. A reduction in hERG channel potassium current is the principle cause of drug-induced long QT syndrome. Azithromycin also can cause modest QT interval prolongation, but not through potent hERG channel blockade, rather when used chronically through an increase in peak and late cardiac sodium current to cause potential loading of cardiomyocytes with sodium and calcium to produce calcium overload. How should we proceed with the use of chloroquine and hydroxychloroquine, potentially combined with azithromycin, for COVID-19 given that these agents bring some cardiac toxicity risk and their mechanisms for cardiac toxicity may not be the same? Is combining different and potentially additive mechanisms of cardiotoxicity wise? How great the risk is relative to the benefit in critically ill COVID-19 patients will need to await the outcome of ongoing, controlled clinical trials.